Iowa, 2023

Flash Flooding in Iowa, August 5 to 30, 2023

August 5 to 30, 2023 · NWS DVN · 2 events in 1 county or zone

A significant rain event occurred late Friday into Saturday across extreme southeast Iowa. A slow moving mesoscale convective vortex (MCV) tracked over eastern Lee and Des Moines Counties and brought very heavy rain in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A significant rain event occurred late Friday into Saturday across extreme southeast Iowa. A slow moving mesoscale convective vortex (MCV) tracked over eastern Lee and Des Moines Counties and brought very heavy rain in a short amount of time. Rainfall amounts between 3 and 9 inches fell in less than 6 hours, which caused many stalled vehicles and several water rescues in Keokuk, Iowa. Other towns that received heavy rain were Fort Madison, Iowa and Burlington, Iowa.

A new daily rainfall record of 6.14 of rain occurred in Burlington, which broke the previous record of 2.03 back in 1903. This record also is the second highest daily rainfall on any given day in Burlington. The wettest day was 6.28 on June 29th, 1933.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 11:54 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 4, 11:54 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1254 AM CDT Sat Aug 5 2023

...AVIATION UPDATE...

.UPDATE...
Issued at 953 PM CDT Fri Aug 4 2023

MCV looks to traverse near our southern counties overnight. Slow
movement will allow repeated rounds of moderate/heavy rain and
thunder on the north side in the deformation zone, and not out of
question for 2 to 3+ inch totals with locally higher possible with
persistent rounds of thunder. CAM signal has potential for several
inches in or very near our far southern service area border. Have
decided to issue a Flood Watch for our far southern row of
counties given flooding reports upstream from earlier into NW/NC
Missouri and slow evolution of MCV and persistent high PWAT fetch
of nearly 2 inches.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 102 PM CDT Fri Aug 4 2023

Key messages:

1. MCV moving through area will bring chances for storms to the
area tonight, with best chances south of I80.
2. Quiet afternoon with subdued temps from cloud cover Saturday.

Discussion:

A mix of scattered low clouds ahead of an MCV and high clouds
associated with said MCV led to filtered sun today. This helped to
keep temperatures slightly cooler than forecast. Dewpoints
remained in the upper 60s to low 70s across the area. This MCV
will drive the weather in the short term.

Short term guidance has coalesced around the MCV firing
convection late this afternoon and mostly overnight as the H85 jet
kicks in. Showers and storms will ramp up tonight across the
southern 1/2 of the CWA, proving much needed rain to this area.
PWATs are forecast to be near or above 2 inches providing
plentiful moisture for heavy rain. While we remain in the moist
air, surface temperatures are cooler than south of the area,
leading to lower CAPE across the area. The lower CAPE means that
we won't see all that good convection and while ingredients are
there for heavy rain, think that most of the area could see
stratiform rain with the exception of the far south. CAMs and
Global models both predict areas that could see 2-3 inches of rain
tonight. The question is where that occurs. Watching CAMs through
the evening and watching initial convection should help us
determine if the 2-3 inch band is in our south or further south. I
have pretty high confidence that this setup produces a band of
heavy rain somewhere, where is still the question.

Post storms/showers, cloud cover could help keep temps lower.
Flow around the MCV could bring a surge of drier air into the area
tonight, especially across the northern CWA. CAMs depict this, so
with lower temps and potentially drier air, tomorrow may feel
decent if that materializes.

SPC has some portions of the area in a marginal risk for tomorrow.
That is associated with later in the afternoon and evening and out
of the short term period.

.LONG TERM...(Saturday night through Friday)
Issued at 218 PM CDT Fri Aug 4 2023

Key messages:

1. Thunderstorms are expected to begin the period, these storms
will affect the weather Sunday.
2. Severe weather possible Sunday.
3. A break from the storm chances and humidity early next week,
before active weather pattern returns as early as Wednesday.
, outside of a bout of gustiness
tied to the lake enhanced boundary passing tonight.
A weekend full of mesoscale driven convection remains before a
wave moves through the area Sunday. Guidance has had a hard time
with this wave. Unfortunately, this means that impacts from the
wave differ widely. At the current time, a slower storm system
looks likely. This means that the wave will approach our area near
peak heating. The current SPC marginal looks to be too fast as the
wave will start affecting the area after 12z. Where this peak
heating occurs is contingent on where the overnight convective
debris exists to start the day. Anywhere where we are clear would
likely mean a boundary surging north and a threat for strong to
severe storms in the afternoon. We need to nail down this timing
better with later forecasts.

At the current time, it appears that the best area for severe
storms will be south of I80. This area will be closer to the
better moisture and lift ahead of the wave. Deep layer shear is
good for updraft organization. Locally backed surface winds, could
enhance a tornado threat as well. The NAMnest has a line of storms
moving south of I80 during the day. This would likely result in
severe winds in this scenario. All that said a lot has to happen
for this to happen, the main story for Sunday is that conditions
are favorable severe weather.

Sunday night-Tuesday night...breezy northwest winds to advect in a
cooler, less humid airmass and mostly dry conditions. Winds could
gust over 30 mph at times on Monday with afternoon highs struggling
to reach 80 degrees. Some wrap around showers may also be possible
across northern IL on Monday. Slightly warmer conditions will be
seen Tuesday area-wide, with highs in the lower 80s.

Wednesday On...upper air pattern returns to semi-zonal with
increasing temps and humidity through the rest of the work week.
Latest ensemble and deterministic guidance widely varies on timing
another strong wave and subsequent chances of storms to the region.
Still way too early to determine severe risk, but it may be
something to monitor in later forecasts. Temperatures will be near
normal, with readings in the 80s and lows in the lower 60s each
day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Aug 5 2023

A period of rain with embedded thunder will impact BRL overnight
leading to occasional MVFR/IFR ceilings and visibilities. Light
rain may make it up to MLI for a brief time with MVFR ceilings
possible. For Saturday, expect a return to VFR conditions and
mainly dry conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for Lee.

IL...Flood Watch until 10 AM CDT this morning for Hancock-McDonough.

MO...Flood Watch until 10 AM CDT this morning for Clark-Scotland.

&&

UPDATE...McClure
SHORT TERM...Gibbs
LONG TERM...Gibbs/Gross
AVIATION...Uttech
Hazardous weather outlook, Aug 4, 9:07 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1007 PM CDT Fri Aug 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1007 PM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Showers and thunderstorms are expected into early Saturday
morning, mainly across southeast Iowa, northeast Missouri and west
central Illinois. Heavy rain is likely, and a Flash Flood Watch is
in effect for portions of northeast Missouri and west central
Illinois where repeated storms could produce rainfall amounts of 2
to 4 inches and a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected Saturday and Sunday, with strong to
severe storms possible. A Marginal Risk for severe weather is
outlooked for Saturday south of a line from Belle Plaine, Iowa to
Macomb, Illinois. Damaging wind and heavy rain will be possible.

Another Marginal Risk for severe weather is forecast on Sunday
along and east of a line from Dubuque, Iowa to Burlington, Iowa.
A Slight Risk for severe weather is possible along and east of a
Princeton, Illinois to Rockford, Illinois line. Large hail,
damaging wind, and heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Please report rainfall amounts over 1 inch or any unusual or
significant flooding issues.

In the hours before

Special weather statement, Aug 4, 11:47 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1247 AM CDT Sat Aug 5 2023

IAZ098-099-ILZ034-MOZ009-010-050630-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
1247 AM CDT Sat Aug 5 2023

...Slow-moving thunderstorms will impact portions of northern
Hancock, southeastern Van Buren, southwestern Lee, northern Clark and
northeastern Scotland Counties through 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from Memphis to near Colmar. Movement was
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Rainfall amounts around 1 inch have fallen and an additional 1 to 2
inches of rain are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4061 9096 4035 9091 4040 9224 4060 9227
TIME...MOT...LOC 0545Z 202DEG 24KT 4047 9216 4039 9096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gross
Local storm report, Aug 4, 11:51 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1251 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Flash Flood      Kahoka                  40.42N 91.72W
08/05/2023                   Clark              MO   Law Enforcement

            Several streets are under water in town near
            Hwy 81 and West Cedar St.

&&

GROSS
Local storm report, Aug 5, 1:13 AM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
213 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Flash Flood      Kahoka                  40.42N 91.72W
08/05/2023                   Clark              MO   Law Enforcement

            Four stalled vehicles reported in town and 1
            water rescue was needed east of Kahoka on
            County Rd 182 southeast of town.

&&

GROSS
Special weather statement, Aug 5, 1:34 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
234 AM CDT Sat Aug 5 2023

IAZ089-099-ILZ025-034-035-050830-
Henderson IL-McDonough IL-Hancock IL-Des Moines IA-Lee IA-
234 AM CDT Sat Aug 5 2023

...Slow-moving thunderstorms will impact portions of southwestern
Henderson, southwestern McDonough, Hancock, southeastern Des Moines
and central Lee Counties through 330 AM CDT...

At 234 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near West Point. Movement was northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9131 4066 9150 4088 9104 4028 9072
      4028 9091 4019 9091
TIME...MOT...LOC 0734Z 226DEG 24KT 4066 9142 4020 9122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gross
Local storm report, Aug 5, 1:40 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
240 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     Rain             3 WSW Wayland           40.38N 91.63W
08/05/2023  M5.82 inch       Clark              MO   Mesonet

            Rainfall in past 3 hours.

&&

GROSS
Local storm report, Aug 5, 1:55 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
255 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     Tstm Wnd Gst     Keokuk                  40.41N 91.41W
08/05/2023  E55 MPH          Lee                IA   Trained Spotter

&&

GROSS

The radar

The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
August 5, 2:15 AM CST to August 30, 10:30 AM CST
Where
Lee County, 1.26 mi WNW of Keokuk to 2.33 mi WNW of Keokuk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.410, -91.400

Law Enforcement reported several stalled vehicles and water rescues by first responders in town in the past 2 to 3 hours. There was 4 to 5 feet of water reported on many roads and streets.

Flash Flood, Lee

When
August 5, 5:30 AM CST to 10:30 AM CST
Where
Lee County, 0.87 mi SW of Wever to 0.58 mi SW of Wever
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.710, -91.240

The Emergency Manager reported that a drainage ditch was out of its banks, causing flooding. The time of the event was when the picture was taken.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129569, 1129570.